From Los Angeles, California, USA:
I have type 2 diabetes treated with Glucophage [metformin], and about five months ago, my hemoglobin A1c was 11%, and it's now 6.6%. However, in reviewing my blood tests, I noticed that my BUN level went from 10 five months ago, to 15 two months ago, and now it's 20. This led my doctor to begin talking about ACE inhibitors, but I have not had a test for microalbuminuria, just an office urine dipstick which indicated no protein present.
Is it appropriate to consider an ACE inhibitor at this stage or should a microalbuminuria test be done? Did the rising BUN level suggest anything that make the use of an ACE inhibitor seem a good thing to do?
Without a doubt, a test for microalbumin test should be performed. It is important to note that changes in microalbuminuria precede changes in the BUN and creatinine in diabetes-associated kidney dysfunction.
If you have an elevated blood pressure or evidence of microalbuminuria through your physician's testing, you should consider using an ACE inhibitor The BUN can be changed as a result of your volume status (whether you have lost fluids on a hot day or have had fluid loss with a diarrheal illness), use of diuretics, or several other reversible factors.
Original posting 10 Jul 2002
Posted to Complications
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.